Alert archive / Kansas / Flash Flood Watches in 2016
Flash Flood Watch 4, NWS Topeka, KS
NWS Topeka, KS issued this flash flood watch at Aug 25, 2016, 4:04 PM CDT for 10 counties in Kansas. It took effect at Aug 25, 2016, 7:00 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2016, 4:04 PM CDT (21:04 UTC)
- In effect from
- Aug 25, 2016, 7:00 PM CDT
- Expired
- Aug 26, 2016, 6:25 AM CDT
- In force
- 11 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- None
Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 54 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 715 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted.
581 WGUS63 KTOP 252104 FFATOP URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TOPEKA KS 404 PM CDT THU AUG 25 2016 KSZ026-037>040-054>056-058-059-261200- /O.NEW.KTOP.FF.A.0004.160826T0000Z-160826T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN- COFFEY-ANDERSON- INCLUDING THE CITIES OF...VALLEY FALLS...OSKALOOSA...PERRY... MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE...COUNCIL GROVE... ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA...MCFARLAND... HARVEYVILLE...PAXICO...TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY... CARBONDALE...LYNDON...BURLINGAME...OVERBROOK...OTTAWA... BURLINGTON...LEBO...GARNETT 404 PM CDT THU AUG 25 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KANSAS AND NORTHEAST KANSAS...INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL KANSAS...ANDERSON...COFFEY...DOUGLAS...FRANKLIN... LYON...MORRIS...OSAGE...SHAWNEE AND WABAUNSEE. IN NORTHEAST KANSAS...JEFFERSON. * FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING * SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS EAST CENTRAL KANSAS WITH MORE WIDESPREAD THUNDERSTORMS OVERNIGHT INTO FRIDAY MORNING. SOME OF THESE LOCATIONS ALREADY RECEIVED 1 TO 2 INCHES OF RAIN WEDNESDAY NIGHT AND AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL WILL BE POSSIBLE TONIGHT. THIS ADDITIONAL HEAVY RAINFALL RAIN RESULT IN SOME LOCALIZED FLASH FLOODING CONCERNS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
3 follow-up statements
828 WGUS63 KTOP 252114 CCA FFATOP URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH...CORRECTED NATIONAL WEATHER SERVICE TOPEKA KS 414 PM CDT THU AUG 25 2016 CORRECTED SOME WORDING IN THE THIRD BULLET. KSZ026-037>040-054>056-058-059-260915- /O.COR.KTOP.FF.A.0004.160826T0000Z-160826T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN- COFFEY-ANDERSON- INCLUDING THE CITIES OF...VALLEY FALLS...OSKALOOSA...PERRY... MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE...COUNCIL GROVE... ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA...MCFARLAND... HARVEYVILLE...PAXICO...TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY... CARBONDALE...LYNDON...BURLINGAME...OVERBROOK...OTTAWA... BURLINGTON...LEBO...GARNETT 414 PM CDT THU AUG 25 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KANSAS AND NORTHEAST KANSAS...INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL KANSAS...ANDERSON...COFFEY...DOUGLAS...FRANKLIN... LYON...MORRIS...OSAGE...SHAWNEE AND WABAUNSEE. IN NORTHEAST KANSAS...JEFFERSON. * FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING * SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS EAST CENTRAL KANSAS WITH MORE WIDESPREAD THUNDERSTORMS OVERNIGHT INTO FRIDAY MORNING. SOME OF THESE LOCATIONS ALREADY RECEIVED 1 TO 2 INCHES OF RAIN WEDNESDAY NIGHT AND AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL WILL BE POSSIBLE TONIGHT. THIS ADDITIONAL RAIN COULD RESULT IN FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
688 WGUS63 KTOP 260314 FFATOP FLOOD WATCH NATIONAL WEATHER SERVICE TOPEKA KS 1014 PM CDT THU AUG 25 2016 KSZ026-037>040-054>056-058-059-261115- /O.CON.KTOP.FF.A.0004.000000T0000Z-160826T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN- COFFEY-ANDERSON- INCLUDING THE CITIES OF...VALLEY FALLS...OSKALOOSA...PERRY... MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE...COUNCIL GROVE... ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA...MCFARLAND... HARVEYVILLE...PAXICO...TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY... CARBONDALE...LYNDON...BURLINGAME...OVERBROOK...OTTAWA... BURLINGTON...LEBO...GARNETT 1014 PM CDT THU AUG 25 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF EAST CENTRAL KANSAS AND NORTHEAST KANSAS... INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL KANSAS... ANDERSON...COFFEY...DOUGLAS...FRANKLIN...LYON...MORRIS... OSAGE...SHAWNEE AND WABAUNSEE. IN NORTHEAST KANSAS... JEFFERSON. * UNTIL 7 AM CDT FRIDAY * SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS EAST CENTRAL KANSAS...EXTENDING INTO FRIDAY MORNING. SOME OF THESE LOCATIONS ALREADY RECEIVED 1 TO 2 INCHES OF RAIN WEDNESDAY NIGHT AND THE GROUND IS NEARLY SATURATED. AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL WILL BE POSSIBLE TONIGHT...ESPECIALLY AFTER MIDNIGHT. THIS ADDITIONAL RAIN COULD RESULT IN FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
019 WGUS63 KTOP 261125 FFATOP FLOOD WATCH NATIONAL WEATHER SERVICE TOPEKA KS 625 AM CDT FRI AUG 26 2016 KSZ026-037>040-054>056-058-059-261230- /O.CAN.KTOP.FF.A.0004.000000T0000Z-160826T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN- COFFEY-ANDERSON- INCLUDING THE CITIES OF...VALLEY FALLS...OSKALOOSA...PERRY... MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE...COUNCIL GROVE... ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA...MCFARLAND... HARVEYVILLE...PAXICO...TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY... CARBONDALE...LYNDON...BURLINGAME...OVERBROOK...OTTAWA... BURLINGTON...LEBO...GARNETT 625 AM CDT FRI AUG 26 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KANSAS AND NORTHEAST KANSAS HAS BEEN CANCELLED. ANY ADDITIONAL RAINFALL THIS MORNING IS EXPECTED TO BE TOO LIGHT TO CAUSE FLOODING. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at Aug 25, 4:02 PM CDT, 2 minutes earlier.
Area forecast discussion, Aug 25, 4:02 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 402 PM CDT THU AUG 25 2016 .SHORT TERM...(This Evening through Friday) Issued at 401 PM CDT THU AUG 25 2016 Additional chances for showers and thunderstorms are expected tonight through tomorrow as the frontal boundary becomes somewhat stalled out over southeast Kansas. Visible satellite imagery shows some breaks in the cloud cover this afternoon across southeast Kansas, which allowed destabilization to occur. With decent instability and shear in place, some scattered storms have begun to develop along this boundary across northern Oklahoma and extending into southeast Kansas. Short-range models have been struggling some with precipitation trends today, but there is the potential for these scattered storms to continue to develop northward along the boundary into east central Kansas late this afternoon into early this evening. With 1500-2500 J/kg of CAPE and around 40kts of 0-6km shear, some storms in far east central Kansas may be strong to severe, with damaging winds and hail being the primary hazards. However, the greater potential for stronger storms is looking to be just south of the forecast area in far south Kansas and Oklahoma where the better forcing is located near the boundary. Models show a shortwave lifting northeastward across the forecast area overnight, and this wave should help to provide decent forcing to support better chances for more widespread showers and thunderstorms. Models have been trending a bit slower with the advancement of this wave, and thus have slowed down the higher PoPs until around midnight and later and persisting into Friday morning. These overnight storms will be further supported by the low-level jet and decent isentropic lift, but expect them to be more elevated. There are slight model discrepancies with the best placement for higher QPF amounts, however with PWAT values of 1.5 to 2.0 decent rainfall rates can be expected overnight. With some areas of heavy rainfall with last night's storms and additional heavy rainfall possible across east central Kansas, have gone ahead with a Flash Flood Watch from 00z tonight to 12z Friday. There is uncertainty with how long precipitation will linger across the area Friday morning, but expect another shortwave to approach the area Friday afternoon/evening across northern Kansas, so have increasing PoPs Friday afternoon across north central Kansas. Instability of at least 1000-2000 J/kg will be possible tomorrow with some uncertainty in how strong 0-6km shear values will be, but could be strong enough to support some strong to severe storms Friday afternoon. With ongoing cloud cover, expect high temperatures to only be in the mid 70s to low 80s. .LONG TERM...(Friday Night through Thursday) Issued at 401 PM CDT THU AUG 25 2016 Friday evening showers and storms will be ongoing as the mid level shortwave trough lifts out over the northern plain. Warm advection ahead of the wave will provide additional lift for widespread precip across the area. Instability will be on the decrease during the evening and overnight. There is not much of a surface front moving through the area, but a well established cold pool from afternoon convection could focus redevelopment as it pushes eastward. The 850 mb moisture transport vectors will become maximized over the forecast area Friday night with pwat values around 1.75 inches. This should support a slight chance for heavy rainfall and localized flooding. Some showers may linger through Saturday morning as southwest flow aloft continues. Within that southwest flow additional shortwaves may lift over the central plains causing more rounds of showers and storms through the weekend. None of these waves appear to bring a front through eastern KS. This pattern is forecasted to hold with an upper ridge anchored over the TN river valley, which will continue to steer waves north of the area and a plume of deeper moisture overhead. Although the chances of a prolonged period of heavy rainfall is low at this point. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 105 PM CDT THU AUG 25 2016 For the 18z TAFs, areas of MVFR cigs should gradually improve to low-end VFR this afternoon. Some short-range models show the potential for a few isolated showers and storms to develop near the TAF sites, so added VCTS for a few hours this afternoon. Short-range models suggest that conditions may be dry initially tonight with increasing storm potential overnight into Friday morning, which will be accompanied by MVFR cigs. && .TOP Watches/Warnings/Advisories... Flash Flood Watch through Friday morning for KSZ026-037>040- 054>056-058-059. && SHORT TERM...Hennecke LONG TERM...Sanders AVIATION...Hennecke
Hazardous weather outlook, Aug 25, 4:52 AM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 452 AM CDT THU AUG 25 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-261000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 452 AM CDT THU AUG 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY AND TONIGHT. A FEW OF THE STORMS COULD BE SEVERE, MAINLY SOUTHEAST OF THE KANSAS TURNPIKE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE, ESPECIALLY IN THE OVERNIGHT HOURS AND FOR AN AREA GENERALLY ALONG AND SOUTH OF A HOLTON TO ABILENE LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAIN IS ALSO POSSIBLE FRIDAY AFTERNOON AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:07 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 38 min |
| Aug 24, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 27 min |
| Aug 24, 7:12 PM CDT | Special Weather Statement | TOP | Jefferson | 33 min |
| Aug 24, 7:20 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 40 min |
| Aug 24, 7:48 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 42 min |
| Aug 24, 8:20 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 40 min |
| Aug 25, 6:53 AM CDT | Areal Flood Advisory | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Ottawa and 3 more | 112 min |
Nearby
Flash Flood Watches in Kansas, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.